Alabama, 2012

Hail and Damaging Wind in Alabama, January 8, 2012

January 8, 2012 · NWS BMX · 2 events in 1 county or zone

A stalled frontal boundary stretched west to east across Central Alabama on Sunday, January 8, 2012, and provided a focus for shower and thunderstorm development in the moist and unstable airmass south of the boundary. This resulted in an isolated severe thunderstorm near Montgomery.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A stalled frontal boundary stretched west to east across Central Alabama on Sunday, January 8, 2012, and provided a focus for shower and thunderstorm development in the moist and unstable airmass south of the boundary. This resulted in an isolated severe thunderstorm near Montgomery.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 8, 3:10 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jan 8, 3:10 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CST SUN JAN 8 2012

.DISCUSSION...

NO BIG CHANGES PLANNED TO THE ONGOING FORECAST IN THE SHORT TERM.
BIG UPPER LEVEL LOW IS STILL FORECAST TO BE THE MAIN PLAYER ON OUR
WEATHER OVER THE NEXT FEW DAYS. A SURFACE STATIONARY FRONT
CONTINUES TO LAG AROUND NORTH ALABAMA...AND IT WILL MOVE VERY
LITTLE UNTIL THE MAIN SYSTEM GETS IN HERE TUESDAY NIGHT. THAT WILL
BE MOST OF CENTRAL ALABAMA WILL REMAIN ON THE RELATIVELY WARM AND
MOIST SIDE OF THE FRONT...KEEPING CONDITIONS QUITE UNSETTLED. IT
LOOKS LIKE THE NEXT 24 HOURS WILL BE QUITE SHOWERY...ALTHOUGH
THERE MAY BE A LULL IN RAIN COVERAGE MONDAY NIGHT INTO EARLY
TUESDAY BEFORE THE MAIN SURFACE LOW AND COLD FRONT APPROACH.
THERE'S NO CHANGE IN THE THINKING REGARDING THE LIMITED SEVERE
WEATHER THREAT ASSOCIATED WITH THE FRONTAL PASSAGE ON TUESDAY --
IT IS STILL MARGINAL BUT NOT QUITE ZERO. GIVEN THE AMOUNT OF SHEAR
FORECAST TO ACCOMPANY THIS DYNAMIC SYSTEM...I THINK IT IS PRUDENT
TO AT LEAST KEEP A LOW CONFIDENCE MENTION OF SEVERE POTENTIAL IN
THE HAZARDOUS WEATHER OUTLOOK.

THE CENTER CORE OF THE MAIN UPPER LEVEL LOW WILL PASS RIGHT OVER
(OR VERY NEAR) CENTRAL ALABAMA ON WEDNESDAY. ITS COLD CORE WILL
PROVIDE DECENT MID LEVEL LAPSE RATES...WHICH SHOULD LEAD TO MORE
SHOWERY CONDITIONS (EVEN AFTER THE SURFACE FRONT HAS PASSED). THAT
SHOULD ALL MOVE OUT WITH THE LIFTING UPPER LOW WEDNESDAY NIGHT.

LONG WAVE TROUGHINESS THEN BECOMES ESTABLISHED IN THE EASTERN
PORTION OF THE COUNTRY FOR THE END OF THE WEEK. THE LONG RANGE
MODELS STILL AGREE ON MANY OF THE DETAILS IN THE BOTH THE UPPER
LEVEL AND SURFACE FEATURES. BUT IT NOW LOOKS LIKE THE GFS HAS COME
BACK AROUND TO THE ECMWF'S IDEA OF KEEPING CONDITIONS DRY THURSDAY
AND FRIDAY...WHILE ALSO COOLING THINGS DOWN QUITE A BIT DURING
THAT TIME FRAME AS WELL. IN FACT...ONCE WE GET PAST THE LAST OF
THE WET WEATHER ON WEDNESDAY...BOTH THOSE MODELS SUGGEST THE NEXT
CHANCE OF PRECIPITATION WONT COME UNTIL AT LEAST MONDAY OF NEXT WEEK.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

A STALLED FRONT DRAPED ACROSS NORTHERN ALABAMA WILL CONTINUE TO
SPARK SHOWERS WITH A FEW THUNDERSTORMS THROUGHOUT THE DAY.
CURRENTLY...SHOWERS HAVE MOVED INTO THE NORTHEAST CORNER OF THE AREA
AFFECTING ONLY ANB FOR THE TIME BEING. EXPECTING ADDITIONAL DEVELOP
DURING THE AFTERNOON. MVFR CONDITIONS ARE EXPECTED...WITH IFR
CONDITIONS POSSIBLE WITH ANY PASSING SHOWERS. CONFIDENCE IS NOT VERY
HIGH AS TO THE TIMING OF SHOWER OR THUNDERSTORM ACTIVITY.  DURING
THE OVERNIGHT HOURS...CONDITIONS LOOK TO BE LIKE THE PAST FEW
NIGHTS...WITH CIGS AND VSBYS POSSIBLY GOING BELOW VFR CONDITIONS.

73

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     51  65  46  64  52 /  80  80  20  50  90
ANNISTON    53  68  49  67  54 /  80  80  20  50  90
BIRMINGHAM  55  67  50  66  55 /  80  80  30  60  90
TUSCALOOSA  55  68  52  67  57 /  80  80  50  70  70
CALERA      54  67  52  67  55 /  70  70  30  60  90
AUBURN      55  69  52  66  53 /  60  60  20  50  90
MONTGOMERY  57  73  54  69  55 /  60  60  30  70  90
TROY        56  72  52  69  54 /  50  50  20  70  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jan 8, 6:13 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CST SUN JAN 8 2012

ALZ011>015-017>050-100015-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
613 PM CST SUN JAN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

DENSE FOG WILL IMPACT PORTIONS OF CENTRAL ALABAMA THIS EVENING AND
TONIGHT...REDUCING VISIBILITIES TO LESS THAN ONE QUARTER OF A
MILE AT TIMES. VISIBILITIES SHOULD BEGIN TO IMPROVE AFTER 9 AM
MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS TUESDAY
AFTERNOON AND TUESDAY NIGHT... AS A STORM SYSTEM MOVES THROUGH THE
REGION. THE MAIN THREAT AT THIS TIME IS DAMAGING STRAIGHT LINE
WINDS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY ON TUESDAY.

In the hours before

Special weather statement, Jan 8, 5:52 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CST SUN JAN 8 2012

ALZ041>044-090030-
AUTAUGA AL-ELMORE AL-LOWNDES AL-MONTGOMERY AL-
552 PM CST SUN JAN 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUTAUGA...NORTHERN
MONTGOMERY...NORTHERN LOWNDES AND SOUTHWESTERN ELMORE COUNTIES UNTIL
630 PM CST...

AT 548 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR AUTAUGA COUNTY AIRPORT...OR 6 MILES SOUTHWEST OF
PRATTVILLE.  THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PRATTVILLE...
  MILLBROOK...
  WETUMPKA...
  AUTAUGA COUNTY AIRPORT...
  HUNTER...

&&

LAT...LON 3247 8664 3266 8605 3242 8601 3241 8602
      3241 8601 3239 8601 3238 8602 3237 8601
      3234 8600 3230 8656
TIME...MOT...LOC 2352Z 180DEG 0KT 3239 8650
Local storm report, Jan 8, 6:30 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CST SUN JAN 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             MONTGOMERY              32.35N 86.28W
01/08/2012  E0.25 INCH       MONTGOMERY         AL   PUBLIC

            PEA SIZE HAIL AND HEAVY DOWNPOUR ON SOUTHEAST SIDE OF
            MONTGOMERY NEAR CITY PARK.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
January 8, 6:33 PM CST
Where
Montgomery County, 2.76 mi S of Montgomery
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.340, -86.300

Wind gusts, estimated at 55 to 60 mph, occurred in Cloverdale on the southside of Montgomery.

Hail, Montgomery

When
January 8, 6:34 PM CST
Where
Montgomery County, 2.38 mi SSE of Montgomery
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.350, -86.280

Nickel to quarter sized hail was reported in the city limits of Montgomery.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357695, 357693.